Why are steroids given after a cataract operation, and what will happen if I do not take it or do not complete the course of steroids?

Doctor's Answers (2)

Any injury to the body, including surgery, induces a healing response. And this healing response inevitably includes inflammation.

Bear in mind, inflammation is not the same as infection, as many people may mistakenly believe. Inflammation is a series of changes in the body that includes dilation of blood vessels, increased leakiness of blood vessels, recruitment of white blood cells to the area, etc.

The whole aim of inflammation is to fight any germs present and to facilitate the healing of the injured area. But inflammation is also associated with pain, tenderness, some degree of swelling and so on.

It is also possible that sometimes inflammation can get more severe than is necessary for healing to occur. This can lead to so called 'collateral damage', where undesirable things happen that are unconnected to the healing process itself. For example, inflammation itself can cause corneal swelling and haziness, or retinal swelling (cystoid macular oedema).

This is why steroid drops are given after many, if not most, eye operations including cataract surgery.

So if you don't use the steroid drops or stop too soon, there is the risk of the eye turning red and sore, and possibly the vision getting blurry also. It's best to follow your doctor's advice on medication use and frequency, and always ask if you are not sure about anything.

Dr David Chan
5.0

"Ophthalmologist with over 20 years of experience"

Following cataract surgery, the main concerns are reducing inflammation and preventing infection.

Steroid is a preferred choice of treatment for post-op inflammation due to its increased potency and reduced likelihood of side effects. The use of steroid is tapered over weeks, as sudden stoppage may cause rebound inflammation. If you do not use or complete the course of steroid, uncontrolled post-op inflammation can occur and lead to undesirable outcomes including corneal haze and swelling, and retinal swelling (for example cystoid macular edema). These conditions can cause blurring of vision which is sometimes accompanied by redness, tenderness and pain. If left untreated, it may lead to loss of vision.

Hence, it is strongly advisable to follow your surgeon’s post-op medication instructions strictly.

Health on the Net Foundation

This site complies with the {0=HONcode standard for trustworthy health} information: {1=verify here}.

© 2020 DoctorxDentist PTE LTD. All rights reserved.

All content posted is for general informational purposes only and is not a substitute for professional medical advice. This Q&A is not a patient consultation and any information provided herein is not intended to replace consultation with a qualified medical professional. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

Quote RequestWhatsapp